People who consume aspirin regularly for a year or more carry an enhanced risk of developing Crohn's disease, a new study has claimed.
The study by University of East Anglia (UEA) will be presented for the first time at the Digestive Disease Week conference in New Orleans.
Crohn's disease is characterized by inflammation and swelling of any part of the digestive system. This can lead to debilitating symptoms and requires patients to take life-long medication. Some patients need surgery and some sufferers have an increased risk of bowel cancer.
Though there are likely to be many causes of the disease, previous work on tissue samples has shown that aspirin can have a harmful effect on the bowel.
To investigate this potential link further, the UEA team followed 200,000 volunteers aged 30-74 in the UK, Sweden, Denmark, Germany and Italy. The volunteers had been recruited for the EPIC study (European Prospective Investigation into Cancer and Nutrition) between 1993 and 1997.
The volunteers were all initially well, but by 2004 a small number had developed Crohn's disease. When looking for differences in aspirin use between those who did and did not develop the disease, the researchers discovered that those taking aspirin regularly for a year or more were around five times more likely to develop Crohn's disease.
The study also showed that aspirin use had no effect on the risk of developing ulcerative colitis - a condition similar to Crohn's disease.
"This is early work but our findings do suggest that the regular use of aspirin could be one of many factors which influences the development of this distressing disease in some patients," said lead researcher Dr Andrew Hart of UEA's School of Medicine.
"Aspirin does have many beneficial effects, however, including helping to prevent heart attacks and strokes. I would urge aspirin users to continue taking this medication since the risk of aspirin users possibly developing Crohn's disease remains very low - only one in every 2000 users, and the link is not yet finally proved."